DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20175693

Adverse drug reactions in the department of dermatology at a tertiary care hospital: a prospective study

Sujatha Sowmyanarayan, Rajeshwari K. A., Swati Banerjee

Abstract


Background: To study cutaneous adverse drug reactions with regard to their clinical pattern. etiology, causality and severity.

Methods: It was a prospective study undertaken in a 300 bedded tertiary care hospital. Patients with cutaneous ADRs presenting in Dermatology OPD were studied. Causality and severity of the adverse drug reactions were analysed and other parameters such as gender wise distribution of the ADRs and types of ADR were studied.

Results: 35 cases of ADRs were enrolled for the study in the duration of Sept.2016 to May 2017. The majority of the patients were in the age group of 21-30 years (37.14%). The most common CADRs were Acne vulgaris (22.86%), followed by Fixed Drug eruption (11.43%) and Tinea cruris (8.57%). The most common class of drugs causing ADRs were topical steroids (64%), followed by non-steroidal anti-inflammatory drugs (14.29%).

Conclusions: Female preponderance was seen. Topical steroids were the most offending drug followed by Diclofenac Sodium, the analgesic. Causality assessment showed a high score of Certain category. These variations may be explained by variations in drug usage patterns. The knowledge of the adverse drug reactions and the drugs causing them is essential for the clinician so that the choice of drug therapy can be made keeping these adverse drug reactions in mind.


Keywords


Adverse drug reactions, Causality, Clinical pattern, Drugs causing ADRs, Severity

Full Text:

PDF

References


Prajapati K, Desai M, Shah S, Panchal J, Kapadia J, Dikshit R. An analysis of serious adverse drug reactions at a tertiary care teaching hospital. Perspectives in Clin Res. 2016;7(4):181-6.

Amin MN, Khan TM, Dewan SMR, Islam MS, Moghal MR, Ming LC. Cross-sectional study exploring barriers to adverse drug reactions reporting in Community pharmacy settings in Dhaka, Bangladesh. BMJ. 2016;6(8):564-9.

Verma R, Tiwari S, Gupta CM, Verma N. Cutaneous adverse drug reactions- A study of clinical patterns, causality, severity and preventability. J Dent Med Sci. 2014;1:102-9.

Lamani VL, Ratnakar JS, Kotinatot BC, Bhusan A. Study of cutaneous adverse drug reactions in a tertiary care teaching hospital. Int J Bas App Med Sci. 2015;5:71-4.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary center in Jammu, India. Ind Dermatol On J. 2015;6(3):168.

Nivya K, Kiran VS, Ragoo N, Jayaprakash B, Sekhar MS. Systemic review on drug related hospital admissions- A pubmed based search. Saudi Pharma J. 2015;23(1):1-8.

Lobo MG, PinheiroSM, CastroJG, Momente VG, Pranchevicius MC. Adverse Drug Reaction Monitoring: Support for Pharmacovigilance at a tertiary care hospital in Northern Brazil BMC Pharmacol. Toxicol. 2013;14:5.

Kurian J, Mathew J, Sowjanya K. Adverse Drug Reactions in hospitalized paediatric patients: a prospective observational study. Ind J Paediat. 2016;83:414-9.

Palaniappan M, Selvarajan S, George M. Pattern of Adverse Drug Reactions reported with cardiovascular drugs in a tertiary care teaching hospital. J Clin Diagn Res. 2015;9:FC01-4.

Shamna M, Dilip C, Ajmal M, Linu Mohan P, Shinu C, Jafer C, et al. prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital Saudi Pharm J. 2014;22(4):303-8.

Chang SL, AngX, SaniLL, Ng HY, Winther MD, Liu JJ, Brunham LR. Prevalence and characteristics of adverse drug reactions at admission to hospital: a prospective observational study Br J Clin Pharmacol. 2016;82(6):1636-46.

Srinivasan R, Ramya G. Adverse drug reaction–Causality assessment. IJRPC. 2011;1:606-12.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm.1992;49:2229-32.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinica patterns and causative agents in a tertiary care centre in South India. Indian J Dermatol Venereol Leprol. 2008;74:80.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents A six year series from Chandigarh. Ind J Postgrad Med. 2001;47:95-9.

Ramakrishnaiah H, Krishnaiah V, Pundarikaksha HP, Ramakrishna V. A prospective study on adverse drug reactions in outpatients and inpatients of Medicine Department in a Tertiary care hospital. Int J Basic Clin Pharmacol. 2015;4(3):515-21.